Michigan, 2013Lake-Effect Snow and Winter Weather in Michigan, February 15 to 17, 2013
February 15 to 17, 2013 · NWS GRR · 6 events in 6 counties and zones
A period of lake effect snow lasted from mid afternoon on February 15th through the late evening hours of the 16th. A dominant lake effect snow band set up across Mason and Oceana counties, where amounts ranged from ten inches to sixteen inches, causing considerable travel difficulties.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of lake effect snow lasted from mid afternoon on February 15th through the late evening hours of the 16th. A dominant lake effect snow band set up across Mason and Oceana counties, where amounts ranged from ten inches to sixteen inches, causing considerable travel difficulties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 15, 1:13 PM EST, 1 hour 47 minutes earlier.
Area forecast discussion, Feb 15, 1:13 PM EST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
113 PM EST FRI FEB 15 2013
.SYNOPSIS...
ISSUED AT 1053 AM EST FRI FEB 15 2013
SNOW WILL INTENSIFY THIS EVENING AND LINGER THROUGH SATURDAY
EVENING. THIS WILL BRING SIX TO NINE INCHES OF SNOW TO THE
LAKESHORE...WITH LOCALLY HIGHER AMOUNTS POSSIBLE. THIS GREATEST
SNOWFALL AMOUNTS ARE EXPECTED MAINLY ALONG THE LAKESHORE COUNTIES.
FARTHER INLAND CLOSER TO THE US-131 CORRIDOR...TOTALS OF 2 TO 5
INCHES WILL BE MORE COMMON...WITH EVEN LESSER AMOUNTS FARTHER
EAST.
THE SNOW WILL DIMINISH INTO SATURDAY NIGHT WITH SOME SUNSHINE
EXPECTED BY SUNDAY. THEN ANOTHER PERIOD OF SNOW IS EXPECTED FOR
MONDAY AND MONDAY NIGHT. WITH MORE SNOW POSSIBLE AGAIN BY THE END
OF THE WORK WEEK.
&&
.UPDATE...
ISSUED AT 1053 AM EST FRI FEB 15 2013
TRIMMED BACK SNOW ACCUMULATIONS TODAY BASED ON LATEST OBSERVATIONS
AND MODEL GUIDANCE. LATEST RUNS OF THE RAP MODEL SUGGEST ACCUMULATING
SNOW WILL BE DELAYED UNTIL AFTER 6 TO 7 PM TONIGHT. ALSO LOWERED
INLAND SNOW AMOUNTS OVERALL AS WE EXPECT A FAIRLY SHARP DROP OFF
IN ACCUMULATIONS AWAY FROM THE LAKE SHORE BASED ON THE REASONING
IN THE PREVIOUS DISCUSSION REGARDING CROSS HAIR SIGNATURE
PLACEMENT AND LIKELY INLAND CELLULAR NATURE OF PRECIPITATION
SATURDAY. WILL BE ISSUING AN ADVISORY UPDATE SHORTLY TO REFLECT
THIS CHANGE IN THINKING.
WE ARE LOOKING AT THE POTENTIAL FOR SIGNIFICANT SNOWFALL ENHANCEMENT
ACROSS OUR NORTHERN ZONES AFTER MIDNIGHT AS THE NAM SUGGESTS A
MESOLOW WILL ZIP SOUTHEAST THROUGH LUDINGTON. THIS WILL BE
SOMETHING TO WATCH FOR THE AFTERNOON UPDATE.
&&
.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 342 AM EST FRI FEB 15 2013
HAVE DECIDED TO GO WITH A LAKE EFFECT SNOW ADVISORY FOR ROUGHLY THE
WESTERN HALF OF THE CWA STARTING LATE THIS AFTERNOON AND CONTINUING
INTO SATURDAY EVENING.
LONG DURATION LAKE EFFECT EVENT WILL RAMP UP LATE THIS AFTERNOON A
STRONG WAVE ENERGY PIVOTS IN. INVERSION HEIGHTS WILL CLIMB LEADING
TO AN INCREASED INTENSITY TO THE THE SNOW SHOWERS. FAVORABLE OMEGA
CROSS HAIR SIGNATURE WITHIN THE DGZ LINES UP ALONG THE LAKE SHORE
COUNTIES BY THIS EVENING AND REMAINS PERSISTENT RIGHT INTO SATURDAY
EVENING. MEAN FLOW WILL WAVER SOMEWHAT...SO NOT SURE HOW PERSISTENT
THE SNOW WILL BE AT ANY ONE SPOT...HENCE THE ADVISORY VERSUS A
WARNING. THE FLOW WILL BE 290-300 MUCH OF TONIGHT...BUT THEN IT
BECOMES 310-340 FOR SATURDAY/SATURDAY EVENING WHICH WILL SHIFT THE
SNOW BANDS A BIT.
ANOTHER CONSIDERATION WILL BE THE IMPACT OF THE HIGHER SUN ANGLE
THIS TIME OF YEAR. WE ARE GETTING INTO THAT TIME OF YEAR WHERE THE
LAKE EFFECT CAN BECOME MORE CELLULAR DUE TO DAYTIME CONVECTIVE
ELEMENTS. THIS COULD ALSO LOWER ACCUMS A BIT...OR AT LEAST AFFECT A
PERSISTENT DAYTIME HEAVY SNOW BAND.
ALL IN ALL...EXPECT SOME AREAS ALONG THE LAKE SHORE COUNTIES MAY SEE
UP TO NINE INCHES OF SNOW OVER THE 30 HOUR HEADLINE PERIOD. AMOUNTS
WILL LOWER FURTHER INLAND...BUT THE U.S. 131 COUNTIES WILL STILL SEE
A PERSISTENT SNOW WITH 4 TO 8 INCHES POSSIBLE THERE. EASTERN
COUNTIES WILL SEE SNOW TOO DUE THE SYNOPTIC SHORT WAVE AND SOME LAKE
ENHANCEMENT. FEEL A 2 TO 4 INCH ACCUM SHOULD OCCUR OVER THE SAME
30 HOUR PERIOD.
OTHERWISE...UNTIL WE SEE THE RAMP UP LATE THIS AFTERNOON...THE SNOW
SHOWERS WILL CONTINUE ON A LIGHTER RATE. INVERSION LEVELS STAY
AROUND 5K FEET UNTIL THE SHORT WAVE ARRIVES.
.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 342 AM EST FRI FEB 15 2013
TWO STORMS ARE EXPECTED NEXT WEEK AND THE SECOND ONE COULD BE MAJOR.
FIRST UP...A CLIPPER MOVES TOWARDS LOWER MICHIGAN ON MONDAY WHILE
PHASING WITH A SOUTHERN STREAM LOW RIGHT OVER LOWER MICHIGAN.
FORECAST CONFIDENCE IS HIGH IN THAT THE MODELS HAVE AGREED ON A RAIN
AND SNOW MIX MOVING IN LATE MONDAY...CHANGING TO SNOW MONDAY NIGHT.
THIS IS FOLLOWED BY WEST FLOW LAKE EFFECT SNOW FROM TUESDAY
AFTERNOON INTO WEDNESDAY.
SFC AND SHORTWAVE UPPER RIDGING MOVES IN TO END THE LAKE EFFECT ON
WEDNESDAY NIGHT...BUT THE LULL WILL BE SHORT LIVED AS A STORM
APPEARS TO BE TAKING SHAPE ACROSS THE PLAINS. THE GULF IS WIDE OPEN
FOR THIS ONE AND A COLD SFC HIGH IS IN PLACE ACROSS EASTERN CANADA.
MODELS HAVE SHOWN THIS STORM FOR A COUPLE DAYS NOW WITH PRETTY GOOD
CONSISTENCY. THURSDAY COULD SEE THE ONSET OF THE STORM WITH SNOW
BREAKING OUT LATE IN THE AFTERNOON...ALTHOUGH BOTH THE GFS AND ECMWF
SHOW THE HEAVIER SNOW NOT ARRIVING UNTIL THURSDAY NIGHT OR FRIDAY.
EVEN AT THIS LONG RANGE THE MODELS ARE SHOWING STRONG F-GEN
POTENTIAL SO THIS COULD BE THE BIGGEST SYNOPTIC SNOW EVENT OF THE
WINTER SO FAR.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 113 PM EST FRI FEB 15 2013
MAIN FOCUS OF THE 18Z FCSTS IS LAKE EFFECT TRENDS THROUGH THE
PERIOD. LIGHT LAKE EFFECT IS CURRENTLY OCCURRING ACROSS THE AREA
THIS AFTERNOON. OBVIOUSLY THE BEST CONCENTRATION IS CLOSER TO THE
LAKESHORE SOUTH OF KMKG AND WEST OF KGRR. NOT A LOT OF MESOSCALE SUPPORT
THIS AFTERNOON FOR LAKE EFFECT...WHICH IS LEADING TO CONDITIONS
REMAINING MVFR OR BETTER. WE EXPECT THAT THE LAKE EFFECT WILL
INTENSIFY LATER THIS EVENING AND ESPECIALLY OVERNIGHT...ESPECIALLY
AT THE FOUR MOST WRN TERMINALS. IFR WILL BECOME LIKELY AS
CONDITIONS BECOME MORE FAVORABLE FOR LAKE EFFECT. KLAN AND KJXN
WILL SEE LESS IN THE WAY OF IMPACT.
LAKE EFFECT SHOULD DIMINISH INLAND MID MORNING ON SAT AS THE FLOW
BECOMES MORE NW AS A LOW PUSHES AWAY FROM THE AREA. KAZO WILL BE
THE MOST IMPACTED TERMINAL WITH CONTINUED POSSIBLE IFR WITH THE NW
FLOW.
&&
.MARINE...
ISSUED AT 1053 EST FRI FEB 15 2013
KEPT THE SMALL CRAFT ADVISORY INTACT...BUT THERE ARE INDICATIONS
WE WILL STAY BELOW THRESHOLDS AFTER THIS EVENING. WE ARE CONSIDERING
SCALING BACK THE DURATION OF THE SCA FOR THE AFTERNOON UPDATE.
&&
.HYDROLOGY...
ISSUED AT 342 AM EST FRI FEB 15 2013
ONLY ONE FLOOD ADVISORY REMAINS ON THE PERE MARQUETTE AT
SCOTTVILLE. THIS IS EXPECTED TO REMAIN FAIRLY STEADY OVER THE SHORT
TERM. OTHERWISE WITH THE POLAR AIR COMING IN ANY MELT OFF HAS ENDED
THROUGH AT LEAST THE WEEKEND.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...LAKE EFFECT SNOW ADVISORY UNTIL 10 PM EST SATURDAY FOR MIZ037-
043-050-056-064-071-072.
LAKE EFFECT SNOW ADVISORY FROM 10 PM THIS EVENING TO 7 PM EST
SATURDAY FOR MIZ038-044-057-065-073.
LM...SMALL CRAFT ADVISORY UNTIL 4 AM EST SUNDAY FOR LMZ844>849.
&&
UPDATE...TJT
SYNOPSIS...TJT
SHORT TERM...JK
LONG TERM...OSTUNO
AVIATION...NJJ
HYDROLOGY...JK
MARINE...TJTHazardous weather outlook, Feb 15, 5:26 AM EST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
526 AM EST FRI FEB 15 2013
MIZ037>040-043>046-050>052-056>059-064>067-071>074-161030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
526 AM EST FRI FEB 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
LAKE EFFECT SNOW WILL CAUSE HAZARDOUS TRAVEL CONDITIONS ESPECIALLY
ALONG US 31 FROM LUDINGTON TO SOUTH HAVEN.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
LAKE EFFECT SNOW WILL CAUSE HAZARDOUS TRAVEL SATURDAY AND AGAIN ON
TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-161030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
526 AM EST FRI FEB 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WINDS AND WAVES ALONG WITH FREEZING SPRAY WILL MAKE CONDITIONS
HAZARDOUS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINDS AND WAVES ALONG WITH FREEZING SPRAY WILL MAKE CONDITIONS
HAZARDOUS THROUGH SATURDAY...AND AGAIN ON TUESDAY AND WEDNESDAY.
OSTUNO
In the hours before
Local storm report, Feb 15, 10:55 AM EST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1055 AM EST FRI FEB 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM SNOW 6 NNW SCOTTVILLE 44.03N 86.33W
02/15/2013 M3.3 INCH MASON MI COCORAHS
24 HOUR SNOWFALL.
0700 AM SNOW 3 WSW HART 43.68N 86.42W
02/15/2013 M1.6 INCH OCEANA MI CO-OP OBSERVER
24 HOUR SNOWFALL.
0700 AM SNOW 4 NNW HOLLAND 42.84N 86.14W
02/15/2013 M2.0 INCH OTTAWA MI COCORAHS
24 HOUR SNOWFALL.
1012 AM SNOW 2 SW HOLLAND 42.77N 86.14W
02/15/2013 M1.8 INCH ALLEGAN MI TRAINED SPOTTER
TOTAL SNOWFALL OVERNIGHT AND INTO THIS MORNING.
&&
HOVINGLake-Effect Snow, Mason
- When
- February 15, 3:00 PM EST to February 16, 11:59 PM EST
- Where
- Mason forecast zone
- Reported by
- Public
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
Ten to sixteen inches of snow fell across Mason county.
Lake-Effect Snow, Oceana
- When
- February 15, 3:00 PM EST to February 16, 11:59 PM EST
- Where
- Oceana forecast zone
- Reported by
- Public
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
Ten to sixteen inches of snow fell across Oceana county.
Winter Weather, Muskegon
- When
- February 15, 3:00 PM EST to February 17, 12:00 AM EST
- Where
- Muskegon forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Up to 7 inches of snow fell across a portion of northern Muskegon County. Low travel impact reported.
Winter Weather, Ottawa
- When
- February 15, 3:00 PM EST to February 17, 12:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Portions of southwest Ottawa County received 6 to 10 inches of snow. Mostly rural snow with low impacts to travel reported.
Winter Weather, Allegan
- When
- February 15, 3:00 PM EST to February 17, 12:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Far western Allegan County saw up to 8 inches of snow. Low impacts to travel noted.
Winter Weather, Van Buren
- When
- February 15, 3:00 PM EST to February 17, 12:00 AM EST
- Where
- Van Buren forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
A portion of Rural northern Van Buren County received up to 9 inches of snow. Low travel impacts were noted.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, February 15 to 27, 201315 events
- Winter Weather in North Carolina, February 15 to 17, 20136 events
- Winter Weather in Pennsylvania, February 15 to 16, 20136 events
- Winter Weather in New Jersey, February 15 to 16, 20134 events
- Lake-Effect Snow in Michigan, February 15 to 16, 20133 events
- High Wind in California, February 15 to 16, 201379 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 428540, 428541, 430449, 430451, 430452, 430455.